- Head lice/ Sklice co-pay coupon
- Should you give tylenol before the shots? / vaccine reaction discussion
- HAND FOOT MOUTH (and butt) VIRUS
- Skin fold irritations
- The Poop series: Chapter #1 Baby poop
- Strep Throat
- Nurse Judy' Blog
- Tips for giving medication
- What to expect from the 2016/17 flu vaccine
- Colds/coughs/congestion 2017 (symptomatic treatment/when do you need to be seen?)
Friday, August 2, 2013
Should you give tylenol before the shots? / vaccine reaction discussion
With the exception of the Hepatitis B, the first round of vaccinations is usually given at the two month visit. I get plenty of calls from parents wondering if they should dose their baby with Tylenol or Ibuprofen before actually getting the shots.
This is one of those situations where you will likely get a different answer from anyone you talk to.
In my experience children respond to the shots in different ways.
About one third of my patients have almost no discernible reaction at all except for a moment or two of crying after the injections. Some of these babies are sleepier than usual for the first night (Which most parents enjoy once reassured that this is normal).
The second group is fussy and has a mild to moderate fever. This typically starts about an hour or two after the shots.
The third group (my daughters were in this crowd) seem fine until about twelve hours or so after the shots and then the reaction kicks in.
Knowing this, giving medication ahead of time doesn't make sense to me. Although I have no hesitation using Tylenol or Ibuprofen as needed, instinctively I don't like to give any medication unnecessarily.
There is a two thirds chance that giving the meds ahead of time is not needed, either they are the group that won't react, or they are the group that won't react until hours later.
The medication ahead of time does NOT make the shots hurt less.
But of course nothing is ever quite so simple. There are many folks that opt to give the medication ahead of time and they have valid reasoning.
The fact is that the Tylenol/ Ibuprofen do seem to work better if you catch the reaction before it has reached it's peak. If your choice is giving it too soon, or waiting until your baby is miserable I would say give it early to be on the safe side.
Somewhere there must be a happy medium.
My advice is to watch your baby very carefully. Certainly have the medication on hand and make sure you know the proper dose. (I do not have a strong preference between the medications)
After the vaccines (let them calm down for a bit, that first bit of crying from the shot doesn't count), at the first sign of fussier than usual behavior go ahead and give them some medication.
We can use the first set of shots as a learning experience.
If your baby is really miserable after the first vaccinations, I would plan on giving that dose ahead of time for the next shots.
To calm your baby immediately after the shots I have found that dancing with them is the best solution. Big bouncing and shoooshing often does the trick pretty quickly.
Some moms choose to nurse during the injection. I personally prefer not to do it that way. In my mind, breast feeding should be considered a safe and pain free situation. I don't like the idea of messing with the 'sanctity of the boob'.
Most of the time babies who are having a vaccine reaction will have mild to moderate fevers for a day or so. They appear like they just don't feel well.
They may have some redness and a little lump at the injection site.
(I like to put Arnica or little black tea bag compresses at the site for some relief)
Some of these lumps feel like the size of a pea and may last for several weeks.
Redness at the site might be a reaction to a band aid.
If your baby is having a rough time, make sure you give Tylenol/ Ibuprofen as needed those first couple of days.
An inconsolable child who has had the full dose of pain reliever is one who you should check in about.
We rarely see super high fevers ( >102) from the shots these days. As with any fever, please notify someone if it doesn't respond to tepid bath or medication within an hour.
I often have folks calling me a few days after the shots, The babies did okay for the days immediately after the vaccinations, but now they are worried that their child now seems ill.
My speculation is that the vaccinations do tweak the immune system as they work on getting the body protected from big bad diseases. When this happens, the door is open for other mild illnesses to take the opportunity to come along. Unfortunately it is not that unusual.
It is hard to watch your child get miserable after shots. Keep in mind that the diseases that you are protecting them from are very real.
Posted by Nurse Judy at 8:32 AM